How is agitation managed in methamphetamine toxicity?

Updated: Aug 15, 2018
  • Author: John R Richards, MD, FAAEM; Chief Editor: Jeter (Jay) Pritchard Taylor, III, MD  more...
  • Print
Answer

Because of the ability of methamphetamine to cause significant central nervous system (CNS) and psychiatric activation, patients who present to emergency departments (EDs) for acute intoxication often require physical restraint and pharmacologic intervention.

Treat hyperactive or agitated patients with droperidol or haloperidol, which are butyrophenones that antagonize CNS dopamine receptors and mitigate the excess dopamine produced from methamphetamine toxicity. [67] These medications should be administered intravenously (IV), with doses titrated to the symptoms (see Medication).

Multiple human and animal studies attest to the efficacy of droperidol and haloperidol in acute methamphetamine toxicity. [68, 69, 57] However, droperidol has been subject to a Black Box warning by the US Food and Drug Administration (FDA), based on concerns of QT prolongation and the potential for torsades de pointes. As a result, some institutions restrict its use. It is important to note that the Black Box warning specifies dementia-related psychosis and is not supported by the literature for doses below 2.5 mg. [70]

Benzodiazepines diminish methamphetamine-induced behavioral and psychiatric intoxication. [67] This class of drug is also used to terminate methamphetamine-induced seizures. [68, 71] However, benzodiazepines may cause respiratory depression and often require repeated dosing to achieve adequate sedation.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!